Kentucky, 2025

Heavy Snow and Winter Weather in Kentucky, February 18 to 19, 2025

February 18 to 19, 2025 · NWS PAH · 22 events in 22 counties and zones

A major winter storm caused snow to quickly spread across west Kentucky during the afternoon and evening hours on the 18th as a low-pressure system developed down south. The onset brought a burst of light to moderate snow that rapidly accumulated on all surfaces with temperatures mainly in the teens to low 20s.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A major winter storm caused snow to quickly spread across west Kentucky during the afternoon and evening hours on the 18th as a low-pressure system developed down south. The onset brought a burst of light to moderate snow that rapidly accumulated on all surfaces with temperatures mainly in the teens to low 20s. Snow eventually tapered off during the pre-dawn hours on the 19th. Peak accumulations ranged from 5 to 7 inches with the heaviest snowfall across portions of Carlisle, Hickman, and McCracken County. A sharp gradient led to less snowfall in Union, Crittenden, Caldwell, and Trigg County where only between 3 to 4 inches of snow fell. Poor visibility below 1 mile caused parts of I-24 to briefly close overnight due to treacherous road conditions and several traffic accidents, but no known serious injuries or fatalities occurred. Wind gusts around 25 mph also led to blowing and drifting snow that made measuring challenging. Key Impacts: transportation delays, traffic accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 18, 2:07 PM CST, 1 hour 53 minutes earlier. Its key messages:

  • A major winter storm remains on track to impact the region late this afternoon into early Wednesday morning. A Winter Storm Warning and Winter Weather Advisory remains in effect. Hazardous travel conditions can be expected.
  • There is at least a 30% chance for snow showers to return east of the Mississippi Wednesday afternoon into Wednesday evening that may bring additional light coatings of snow.
  • Dangerous cold temperatures with lows in the teens and single digits are forecast through the latter half of the week. A Cold Weather Advisory is in effect Thursday morning for wind chills 5 to 13 below zero.
Area forecast discussion, Feb 18, 2:07 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
207 PM CST Tue Feb 18 2025

.KEY MESSAGES...

- A major winter storm remains on track to impact the region
  late this afternoon into early Wednesday morning. A Winter
  Storm Warning and Winter Weather Advisory remains in effect.
  Hazardous travel conditions can be expected.

- There is at least a 30% chance for snow showers to return east
  of the Mississippi Wednesday afternoon into Wednesday evening
  that may bring additional light coatings of snow.

- Dangerous cold temperatures with lows in the teens and single
  digits are forecast through the latter half of the week. A
  Cold Weather Advisory is in effect Thursday morning for wind
  chills 5 to 13 below zero.

&&

.DISCUSSION...
Issued at 206 PM CST Tue Feb 18 2025

A major winter storm remains on track as synoptic scale ascent ramps
up this evening. A 500 mb shortwave is now ejecting across the
central Plains with a strong sfc ridge over the northern Plains.
GOES-16 infrared imagery shows cloud tops rapidly cooling across
central Missouri. An area of 700 mb FGEN and isentropic lift is
causing heavier bands of snow to develop with snowfall rates over 1
inch per hour.

As snow begins to arrive later this afternoon into the evening, pcpn
will quickly spread across the FA with increasing upper level
divergence in the right entrance region of a 250 mb jet streak. The
HREF/NBM remain fairly consistent in showing the heaviest snowfall
between 5 to 9 inches occurring across southeast Missouri and 4 to 7
inches in western Kentucky and portions of southern Illinois. The
one caveat is along the I-64 corridor into southwest Indiana where a
sharp gradient will result in only 2 to 4 inches of snow due to
subsidence from meso banding to the south. A Winter Storm Warning
and Winter Weather Advisory remains in effect.

The most impactful and heaviest snow will occur this evening into
tonight when poor visibility below 1SM is likely. Mid-level saturated
equivalent potential vorticity maxes out around 00-03z when there may
be enough CSI to support some thunder snow on the onset of the
heavier meso snow banding. Robust omega in the DGZ and a deep
isothermal layer between 700-500 mb support large dendrites with
SLRs in the 15:1-20:1 range. However, one limitation will be breezy
conditions that may lead to some fracturing. Snow obs upstream have
suggested lower SLRs than what is progged, but this may simply be
due to blowing and drifting snow. Overall, would not be surprised to
see a few locations in SEMO in particular exceed 10 inches where the
best thermodynamics combined with forcing will be maxed out. Give
the dry and fluffy snow character, expect hazardous travel
conditions as snow will be able to quickly accumulate on all
surfaces.

Model guidance differs slightly on how quickly snow tapers off
Wednesday morning. Blends of the HRRR/HREF/CONSShort have snow
ending from west to east from 09-13z Wednesday. Did bump up PoPs
Wednesday afternoon into Wednesday evening for returning snow
showers east of the Mississippi. Model soundings show a low
saturated DGZ around 900-850 mb. Combined with strong forcing
associated with a vort max, this is a classic setup where model
guidance is likely too low on the snow shower potential. Although
additional snow would only amount to a few hundreths of QPF, high
SLRs over 20:1 will support another quick coating to half inch in a
few locations.

Dangerous cold temperatures is the other concern through the latter
half of the week with highs only in the 20s and lows in the teens
and single digits. After collaborating with our WFO neighbors, a Cold
Weather Advisory has been issued for Thursday morning as wind chills
are progged to fall as low as 5 to 13 degrees below zero. Wind
chills do moderate above 0 on Friday morning as a 1040 mb sfc high
pressure builds over the FA and allows for more tranquil weather
conditions. The good news is a warming trend occurs over the weekend
with highs in the 50s progged by early next week!

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1115 AM CST Tue Feb 18 2025

Lingering snow flurries will taper off this afternoon across
the northern terminals as MVFR cigs will remain in place over
most of the region. Widespread snowfall with the main event
remains on track to arrive by this evening and continue into
early Wednesday morning. Widespread IFR/MVFR vsby reductions are
likely during steady snow, but heavier banding will be capable
of causing at least LIFR vsby reductions, especially during the
evening hours. The greatest accumulations still remain on track
to impact the southern terminals. Winds will be NE between
10-15 kts, with gusts around 20 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory until 9 AM CST Wednesday for
     ILZ075>078.
     Cold Weather Advisory from midnight Wednesday night to 10 AM
     CST Thursday for ILZ075>078-080>094.
     Winter Storm Warning until 9 AM CST Wednesday for ILZ080>094.
MO...Cold Weather Advisory from midnight Wednesday night to 10 AM
     CST Thursday for MOZ076-086-087-100-107>112-114.
     Winter Storm Warning until 9 AM CST Wednesday for MOZ076-086-
     087-100-107>112-114.
IN...Winter Weather Advisory until 9 AM CST /10 AM EST/ Wednesday
     for INZ081-082.
     Cold Weather Advisory from midnight CST /1 AM EST/ Wednesday
     night to 10 AM CST /11 AM EST/ Thursday for INZ081-082-
     085>088.
     Winter Storm Warning until 9 AM CST Wednesday for INZ085>088.
KY...Cold Weather Advisory from midnight Wednesday night to 10 AM
     CST Thursday for KYZ001>022.
     Winter Storm Warning until 9 AM CST Wednesday for KYZ001>022.

&&

DISCUSSION...DW
AVIATION...DW
Hazardous weather outlook, Feb 18, 2:14 PM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
214 PM CST Tue Feb 18 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
214 PM CST Tue Feb 18 2025 /314 PM EST Tue Feb 18 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Significant snowfall accumulations with travel impacts are likely
this afternoon through the night. A Winter Storm Warning is in
effect for much of the area while a Winter Weather Advisory is in
effect for the Interstate 64 corridor. Refer to the products for
more details.

Widespread river flooding will continue or is forecast to develop
along parts of the Ohio and Green Rivers.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The Winter Storm Warning and Winter Weather Advisory end mid-
morning Wednesday as snow winds down but road impacts remain.
Snow showers may return east of the Mississippi Wednesday
afternoon into Wednesday evening.

Dangerous cold is forecast for much of the week ahead. Morning
wind chill values will be near or below zero Wednesday through
Friday, with the lowest wind chill values early Thursday morning
when a Cold Weather Advisory is now in effect. Refer to the
product for more details.

Widespread river flooding will continue or is forecast to develop
along parts of the Ohio and Green Rivers

.SPOTTER INFORMATION STATEMENT...

Spotter reports of snow accumulations with this winter storm are
appreciated.

DW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heavy snow, 5 winter weather. Local standard time, as filed.

Heavy Snow, Ballard

When
February 18, 4:00 PM CST to February 19, 4:00 AM CST
Where
Ballard forecast zone
Reported by
CoCoRaHS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Heavy Snow, McCracken

When
February 18, 4:00 PM CST to February 19, 4:00 AM CST
Where
McCracken forecast zone
Reported by
Official NWS Observations
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Heavy Snow, Carlisle

When
February 18, 4:00 PM CST to February 19, 4:00 AM CST
Where
Carlisle forecast zone
Reported by
Public
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Heavy Snow, Hickman

When
February 18, 4:00 PM CST to February 19, 4:00 AM CST
Where
Hickman forecast zone
Reported by
Emergency Manager
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Heavy Snow, Fulton

When
February 18, 4:00 PM CST to February 19, 4:00 AM CST
Where
Fulton forecast zone
Reported by
Public
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Heavy Snow, Graves

When
February 18, 4:00 PM CST to February 19, 4:00 AM CST
Where
Graves forecast zone
Reported by
CoCoRaHS
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Heavy Snow, Livingston

When
February 18, 4:00 PM CST to February 19, 4:00 AM CST
Where
Livingston forecast zone
Reported by
COOP Observer
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Heavy Snow, Marshall

When
February 18, 4:00 PM CST to February 19, 4:00 AM CST
Where
Marshall forecast zone
Reported by
CoCoRaHS
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Heavy Snow, Calloway

When
February 18, 4:00 PM CST to February 19, 4:00 AM CST
Where
Calloway forecast zone
Reported by
Public
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Winter Weather, Crittenden

When
February 18, 5:00 PM CST to February 19, 4:00 AM CST
Where
Crittenden forecast zone
Reported by
Emergency Manager
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Heavy Snow, Lyon

When
February 18, 5:00 PM CST to February 19, 4:00 AM CST
Where
Lyon forecast zone
Reported by
CoCoRaHS
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Winter Weather, Caldwell

When
February 18, 5:00 PM CST to February 19, 4:00 AM CST
Where
Caldwell forecast zone
Reported by
Public
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Winter Weather, Trigg

When
February 18, 5:00 PM CST to February 19, 4:00 AM CST
Where
Trigg forecast zone
Reported by
Public
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Heavy Snow, Christian

When
February 18, 5:00 PM CST to February 19, 4:00 AM CST
Where
Christian forecast zone
Reported by
CoCoRaHS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Winter Weather, Union

When
February 18, 6:00 PM CST to February 19, 4:00 AM CST
Where
Union forecast zone
Reported by
CoCoRaHS
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Heavy Snow, Henderson

When
February 18, 6:00 PM CST to February 19, 4:00 AM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Heavy Snow, Webster

When
February 18, 6:00 PM CST to February 19, 4:00 AM CST
Where
Webster forecast zone
Reported by
Public
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Heavy Snow, Hopkins

When
February 18, 6:00 PM CST to February 19, 4:00 AM CST
Where
Hopkins forecast zone
Reported by
Public
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Winter Weather, Todd

When
February 18, 6:00 PM CST to February 19, 4:00 AM CST
Where
Todd forecast zone
Reported by
CoCoRaHS
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Heavy Snow, Daviess

When
February 18, 7:00 PM CST to February 19, 4:00 AM CST
Where
Daviess forecast zone
Reported by
Public
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Heavy Snow, McLean

When
February 18, 7:00 PM CST to February 19, 4:00 AM CST
Where
McLean forecast zone
Reported by
COOP Observer
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Heavy Snow, Muhlenberg

When
February 18, 7:00 PM CST to February 19, 4:00 AM CST
Where
Muhlenberg forecast zone
Reported by
Amateur Radio
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1233577, 1233578, 1233579, 1233580, 1233581, 1233582, 1233610, 1233611, 1233612, 1233627, 1233647, 1233651, 1233668, 1233669, 1233628, 1233629, 1233639, 1233652, 1233671, 1233631, 1233643, 1233654.